I have appealed to my cardiologist to help me with this problem, and she has offered to switch me from Coreg to Toprol. If this doesn’t work, what’ll I do?
A: Beta blockers like atenolol, carvedilol, metoprolol and propranolol can lead to hair loss. No one knows how common this complication is because it has not been considered a serious side effect.
If you are taking Coreg for high blood pressure, there may be other options. One reader reported her experience: “I started drastically losing my hair soon after starting on atenolol. My doctor was reluctant to take me off it since it was working so well in lowering my blood pressure. But there are many meds to take for hypertension, so don’t let your doctor keep you on any one medication if you are experiencing side effects that bother you.
“Hair loss from atenolol IS reversible. My hair grew back completely in less than six months. It’s taken me a few years of trial and error to find the drugs that work best for my blood pressure without side effects.”
No one should ever stop a beta blocker suddenly. Doing so could trigger a heart attack.
Q: I take vitamin B-12 injections and cannot get the serum from my pharmacy. There is a nationwide shortage, but nobody seems to know why. Even my physician’s office is unable to get the cyanocobalamin for injection. I have been on this medication for three years and don’t know what I will do without it.
A: The vitamin B-12 shortage is real and alarming. Some people cannot absorb this essential nutrient from their food because they lack stomach acid or intrinsic factor. They need supplementation.
Because this vitamin is crucial for nerve function, deficiency can contribute to numbness, tingling or pain of the toes, feet or fingers, trouble walking, memory problems, depression, confusion or burning tongue. Ask your doctor about nasal vitamin B12 (CaloMist, Nascobal) until the injectable form becomes available again.
Joe and Teresa Graedon answer letters from readers. Email them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”